• Chemo recovery and dehydration.

    Asked by CrazyHarry on Tuesday, July 30, 2013

    Chemo recovery and dehydration.

    After my FOLFOX treatments I spend the next 2-4 day sleeping. I end up getting quite dehydrated. Has anyone out there in cancer land ever had a supplemental IV of fluids during these times to keep hydration levels up? I got a port, might as well use it.

    Thoughts? Comments?

    12 Answers from the Community

    12 answers
    • RebeccaJ's Avatar
      RebeccaJ

      Absolutely! My oncologist has a standing order to give me a liter of fluids on my disconnect day and it makes all the difference in the world. Besides that I make sure to have a bottle of room temp Gatorade on my bedside table. Every bit helps.

      9 months ago
    • Tallgrass69's Avatar
      Tallgrass69

      I personaly like getting hydrated by IV It works and I dnt hve to drown myself trying to drink so much water.

      9 months ago
    • zubsha's Avatar
      zubsha

      They tried and I refused I cannot say for sure why I refused I think I hated the idea of being connected for another minute I bet I would have felt a lot better if i had accepted Go for it Certainly won't hurt

      9 months ago
    • cam32505's Avatar
      cam32505

      I really couldn't stand the taste of anything liquid when I was going through chemo. Once I told my doctor that, I had a standing order to have 1-2 hydration appts the week following chemo, Mon & Wed. I wish my rad/onc would have done the same. I had severe diarrhia and also couldn't drink liquids, but he did nothing. Not a very compassionate doctor.

      9 months ago
    • GregP_WN's Avatar
      GregP_WN

      Me too, Harry, also I wound up in the hospital taking IV drips with antibiotics since I had a White blood count fall out.

      9 months ago
    • FreeBird's Avatar
      FreeBird

      My dad was dehydrated during his treatment one time. They gave him I.V. fluids right in the chemo infusion room at the cancer center.

      9 months ago
    • innadoon's Avatar
      innadoon

      I think my worst issue with chemo was dehydration. Plain water still has a tendency to make me sick, almost four months out of the second trial. I live in the desert, where it is supposed to be 110 degrees tomorrow (for example), so I dehydrate quickly. I was having two IV fluid supplements a week. I'll say they worked for me, as without them, my creatinine would skyrocket and they would push back my chemo appointment until it was normal. RebeccaJ has a great idea with the room temp Gatorade at bedside.

      9 months ago
    • Christiana3's Avatar
      Christiana3

      No, I have 5fu, irinotecan and avastin and my doctors and nurses tell me after chemo to hydrate, hydrate, hydrate, Found that I dont like just water so I add some organic fruit juice to it to add flavor and found I can drink a lot more of it. That or faygo flavored sparkling water which doesnt have sugar or salt in it. Its important to keep up hydration to keep kidneys functioning correctly. Good Luck and If there is anything else I might be able to help with CrazyHarry, let me know.........:)

      9 months ago
    • deena's Avatar
      deena

      I became dehydrated several times and had to have supplemental IV infusions of fluids at least 5 times while going through treatment. I had to be rehydrated at the infusion center 3 times and 2 times at the ER. I really struggled with enough fluid intake.

      9 months ago
    • Peroll's Avatar
      Peroll

      I like the others here have had to get IV fluids due to dehydration after chemo. I find it a pain in the XXX to go back to the hospital and spend several more hours hooked to the IV pump. My Drs and I think it is best to try and stay hydrated through the normal means of drinking fluids. You should know that some fluids are diuretics that actually tend to dehydrate you instead of hydrating you. In general anything with caffeine or alcohol are diuretics and should be avoided after chemo. Good Luck

      9 months ago
    • romanina's Avatar
      romanina

      Yes! I've made two trips to the emergency room for extra fluids. The vicious cycle of fatigue/sleep/not being awake to drink/dehydration/low blood pressure has really been a problem for me on Folfox. They've decided to add on extra fluids every time I'm disconnected from my dosifuser. Hopefully that will help.

      9 months ago
    • catherinemarr's Avatar
      catherinemarr

      Hey,just checking in..with you HARRY,to see if your experience has lightened,,,sure hope so.my thoughtshave been with you as I just began my journey with FOLFOX,but don't know aboutside-effects yet,,,wishing the best for you!!! cath

      8 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more adenocarcinoma, colorectal cancer questions.  Also, don't forget to check out our Adenocarcinoma, Colorectal Cancer page.